Alert archive / North Carolina / Small Craft Advisories in 2018

Small Craft Advisory 41, NWS Wilmington, NC

September 16, 2018

NWS Wilmington, NC issued this small craft advisory at Sep 16, 2018, 5:00 AM EDT. It was in force for 37 hr.

The area

The counties it named.

The facts

Issued
Sep 16, 2018, 5:00 AM EDT (09:00 UTC)
Expired
Sep 17, 2018, 6:00 PM EDT
In force
37 hr
Issued by
NWS Wilmington, NC

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this small craft advisory went out at Sep 16, 1:48 AM EDT, 3 hours 12 minutes earlier.

Area forecast discussion, Sep 16, 1:48 AM EDT, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
148 AM EDT Sun Sep 16 2018

.SYNOPSIS...
Tropical Storm Florence, centered inland across South Carolina, will
drift to the west through today bringing additional significant
rainfall to the Carolinas. A drying trend will follow through this
week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 845 PM Saturday...The center of Florence is roughly
located over Southwest Williamsburg County and is moving
westerly at a commanding speed of 2 MPH.

At the moment, 2 streaming lines of very heavy rainfall and
Tropical storm wind gusts will continue to rotate onshore from
Holden Beach across Cape Fear to Surf City. Additional rainfall
amounts from this round of pcpn thru daybreak will run from 7
to 11 inches!!! Outside this heavy banding of pcpn, an
additional 1 to 5 inches of rainfall will be possible!!!
Needless to say, the FA has yet to reach the height of the
potential flooding.

Previous........................................................
As of 300 PM Saturday...Florence is expected to only drift
slowly westward through the night, maintaining a broad cyclonic
swirl of wind around its circulation center. Two particularly
heavy rain bands have set up across southeastern North Carolina
today, and the bulk of high-res model guidance shows they will
hardly budge through the next 12 hours. Some of the rainfall
totals these models are cranking out through 12Z Sunday morning
are truly staggering.

GFS: 9 inches NAM: 18 inches WRF-ARW: 28 inches WRF-NMM: 29 inches
RAP: 16 inches HRRR: 27 inches

Conferring with the NWS's Weather Prediction Center meteorologists
and our neighboring offices, we're predicting maximum values from
now through 12Z (8 AM) Sunday morning to exceed an additional foot
up to 18 inches of rain within a zone from Southport and Wilmington
northwestward across Elizabethtown and into Robeson county. Flash
flooding is already occurring across this region and this additional
torrential rainfall will only cause an expansion of the area and
severity of flash flooding. Even beyond just raw rainfall totals, it
appears this event may rival the flooding we experienced during
Hurricanes Floyd and Matthew in terms of human and infrastructure
impacts.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 3 PM Saturday...Topical moist tongue still seemingly refusing
to want to give up being poised somewhere into the Cape Fear region.
And whereas yesterday there was some disagreement as to the location
there now is better agreement and unfortunately it may remain in the
already hardest hit areas. PW values remain at an impressive 2.5-
2.6". The cyclone is still progged to open into a trough Sunday
night into Monday. Moisture will still be channeled into the area,
but it's orientation will veer from SE to SW. This should diminish
the fetch length of the tropical feed and mercifully cut down on the
QPF potential. This is supported by a drop in forecast PW values
dropping to 2.0" on forecast soundings.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 430 PM Saturday...Backdoor cold front comes through on
Wednesday likely with little fanfare but lowering rain chances and
aiding in drying the area out. Surface and mid level high pressure
progress slowly eastward late in the period keeping temperatures
seasonable and rain chances minimized; with only a small increase in
moisture/return flow.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
As of 06Z...Rainbands running around Tropical Storm Florence
will continue to produce periods of torrential rain with IFR
conditions early this morning but improving to MVFR. The main
band this morning will be moving from S-SE to N-NW across mainly
ILM with some intermittent shra over MYR/CRE. Visibilities
could go as low as a half mile in the torrential rain. Looks
like FLO and LBT will run in between heaviest rain bands over
the next several hours. Winds along the coast still gusting to
25 to 30 kts with some higher gusts to 40 kts at times, but only
in the stronger convection in rain bands. Look for improving
conditions with winds diminishing through today and raised
ceilings and vsbys toward end of TAF period.

Extended Outlook...Gradual improvement east to west into
Monday. VFR Tue-Thurs.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 845 PM Saturday...Latest observations indicate 100-140
degree wind directions at 25 to 40 kt sustained and gusts up to
45+ kt. IE...Johnny Mercer Pier at 736pm wind...120 degrees at
36g46kt. T.S. warnings remain posted. Seas are and will run
between 9 and 12 ft and will hold at these levels given the
onshore wind trajectories for the remainder of the overnight.

Previous....................................................
As of 300 PM Saturday...Florence has hardly budged all day,
remaining inland west of Georgetown, SC. Strong south to
southeast winds continue to swirl around the circulation center
with gusts still approaching 40 knots on the North Carolina
beaches. Florence is expected to drift a bit more inland
overnight while weakening a little further, perhaps allowing
tropical storm warnings to come down at some point tonight. Even
should this should occur, large seas in excess of 7-10 feet
will continue through the night.

Showers rotating around the circulation will continue all
across the coastal waters, but the most significant convection
is expected to remain near and north of Cape Fear.

SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 3 PM Saturday...Florence pulling away from the area,
gradually having its effects diminish over the marine zones.
Winds will respond more quickly than seas as usually the case,
and Small Craft Advisory likely in effect until around Monday,
with southerly to southwesterly wind and seas continuing to
abate thereafter.

LONG TERM /WEDNESDAY THROUGH THURSDAY/...
s of 430 PM Saturday...A cold front will sag south across the
area Wednesday and usher in northerly winds. These will veer to
easterly on Thursday as the center of the high progresses
eastward. Seas will average 3 ft.

&&

.CLIMATE...
Wind gusts at the Wilmington International Airport reached 105
mph in the eyewall of Hurricane Florence Friday morning. This
has been the highest wind gust measured since Hurricane Helene
struck the Port City on September 27, 1958.

Peak Wind Gusts      Date            Storm
    105 mph        9/14/2018    Hurricane Florence
     70 mph        10/8/2016    Hurricane Matthew
     66 mph        8/27/2011    Hurricane Irene
     74 mph        8/16/2004    Hurricane Charley
     86 mph        9/16/1999    Hurricane Floyd
     74 mph        8/26/1998    Hurricane Bonnie
     86 mph        9/5/1996     Hurricane Fran
     70 mph        7/12/1996    Hurricane Bertha
     74 mph        9/13/1984    Hurricane Diana
     97 mph        9/11/1960    Hurricane Donna
    135 mph        9/27/1958    Hurricane Helene
     83 mph        8/12/1955    Hurricane Connie
     98 mph       10/15/1954    Hurricane Hazel

The barometric pressure at the Wilmington airport reached 28.51
inches, or 965.5 millibars, now the fourth lowest pressure ever
measured in Wilmington.

Lowest Pressure       Date           Storm
959.7 millibars    9/16/1999    Hurricane Floyd
961.4 millibars    9/5/1996     Hurricane Fran
962.1 millibars    9/11/1960    Hurricane Donna
965.5 millibars    9/14/2018    Hurricane Florence
969.9 millibars    8/26/1998    Hurricane Bonnie

At Wrightsville Beach, the National Ocean Service gauge on
Johnnie Mercer Pier measured a pressure of 28.33 inches, or 959.2
millibars as Hurricane Florence came ashore.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Flash Flood Watch through Sunday evening for SCZ017-023-024-
     032-033-039-054>056-058-059.
     Tropical Storm Warning for SCZ054>056-058-059.
     High Rip Current Risk through Monday evening for SCZ054-056.
NC...Flash Flood Watch through Sunday evening for NCZ087-096-099-
     105>110.
     Tropical Storm Warning for NCZ105>110.
     High Rip Current Risk through Monday evening for NCZ106-108-
     110.
     Coastal Flood Advisory until 6 AM EDT Sunday for NCZ107.
MARINE...Tropical Storm Warning for AMZ250-252-254-256.
&&

SYNOPSIS...TRA
NEAR TERM...DCH/TRA
SHORT TERM...MBB
LONG TERM...III
AVIATION...DL
Hazardous weather outlook, Sep 15, 11:04 PM EDT, 5 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
1104 PM EDT Sat Sep 15 2018

AMZ250-252-170315-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
1104 PM EDT Sat Sep 15 2018

...TORNADO WATCH 378 IN EFFECT UNTIL 7 AM EDT SUNDAY...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

SCZ017-023-024-032-033-039-170315-
Marlboro-Darlington-Dillon-Florence-Marion-Williamsburg-
1104 PM EDT Sat Sep 15 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ106-108-110-170315-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-
1104 PM EDT Sat Sep 15 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH MONDAY EVENING...
...TORNADO WATCH 378 IN EFFECT UNTIL 7 AM EDT SUNDAY...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.
   Flash Flood Watch.
   Tornado Watch.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.
   Flash Flood Watch.
   Tornado Watch.
   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

NCZ087-096-099-170315-
Robeson-Bladen-Columbus-
1104 PM EDT Sat Sep 15 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING...
...TORNADO WATCH 378 IN EFFECT UNTIL 7 AM EDT SUNDAY...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Tornado Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

NCZ107-170315-
Inland New Hanover-
1104 PM EDT Sat Sep 15 2018

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 6 AM EDT SUNDAY...
...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING...
...TORNADO WATCH 378 IN EFFECT UNTIL 7 AM EDT SUNDAY...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Coastal Flood Advisory.
   Tornado Watch.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Tornado Watch.
   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

NCZ105-109-170315-
Inland Pender-Inland Brunswick-
1104 PM EDT Sat Sep 15 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING...
...TORNADO WATCH 378 IN EFFECT UNTIL 7 AM EDT SUNDAY...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Tornado Watch.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Tornado Watch.
   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

AMZ254-256-170315-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
1104 PM EDT Sat Sep 15 2018

...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

SCZ055-058-059-170315-
Inland Georgetown-Central Horry-Northern Horry-
1104 PM EDT Sat Sep 15 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

SCZ054-056-170315-
Coastal Horry-Coastal Georgetown-
1104 PM EDT Sat Sep 15 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH MONDAY EVENING...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.
   Flash Flood Watch.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.
   Flash Flood Watch.
   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Sep 15, 11:39 PM EDT, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1139 PM EDT SAT SEP 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1041 PM     TORNADO          1 NW ATKINSON           34.54N  78.18W
09/15/2018                   PENDER             NC   EMERGENCY MNGR

            TWO MOBILE HOMES FLIPPED OVER ON SLOCUM TRAIL.

&&

EVENT NUMBER ILM1800283

RGZ

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 8:06 PM EDTTornado WarningILMNew Hanover9 min
Sep 15, 8:28 PM EDTTornado WarningILMNew Hanover17 min
Sep 15, 8:48 PM EDTTornado WarningILMNew Hanover12 min
Sep 15, 9:23 PM EDTTornado WarningILMNew Hanover, Pender22 min
Sep 15, 9:49 PM EDTTornado WarningILMPender11 min
Sep 15, 9:55 PM EDTFlash Flood WarningILMBladen, Brunswick, Columbus, New Hanover, Pender, Robeson8 hr
Sep 15, 10:27 PM EDTTornado WarningILMPender18 min
Sep 15, 10:31 PM EDTTornado WarningILMPender14 min
Sep 15, 11:33 PM EDTSpecial Marine WarningILM57 min
Sep 15, 11:53 PM EDTTornado WarningILMNew Hanover15 min
Sep 16, 12:04 AM EDTSpecial Marine WarningILM26 min
Sep 16, 12:23 AM EDTTornado WarningILMNew Hanover8 min
Sep 16, 12:26 AM EDTTornado WarningILMBrunswick, New Hanover34 min
Sep 16, 12:55 AM EDTTornado WarningILMBrunswick, New Hanover20 min
Sep 16, 1:51 AM EDTTornado WarningILMBrunswick, New Hanover24 min
Sep 16, 5:23 AM EDTFlash Flood WarningILMBladen, Brunswick, Columbus, New Hanover, Pender, Robeson8 hr
Sep 16, 7:12 AM EDTTornado WarningILMBrunswick33 min
Sep 16, 8:48 AM EDTSpecial Weather StatementILMNew Hanover42 min
Sep 16, 9:06 AM EDTSpecial Marine WarningILM54 min
Sep 16, 9:52 AM EDTSpecial Marine WarningILM38 min
Sep 16, 10:23 AM EDTCoastal Flood WarningILMNew Hanover10 hr
Sep 16, 11:25 AM EDTSpecial Weather StatementILMBladen65 min
Sep 16, 11:40 AM EDTSpecial Marine WarningILM50 min
Sep 16, 11:44 AM EDTSpecial Marine WarningILM16 min
Sep 16, 12:25 PM EDTTornado WarningILMRobeson35 min
Sep 16, 12:41 PM EDTTornado Warning Considerable damage threatILMColumbus24 min
Sep 16, 1:24 PM EDTFlash Flood WarningILMBladen, Brunswick, Columbus, New Hanover, Pender, Robeson8 hr
Sep 16, 3:15 PM EDTTornado WarningILMRobeson45 min
Sep 16, 3:26 PM EDTTornado WarningILMRobeson49 min
Sep 16, 3:58 PM EDTTornado WarningILMRobeson47 min
Sep 16, 5:58 PM EDTTornado WarningILMRobeson32 min
Sep 16, 7:56 PM EDTSpecial Marine WarningILM45 min
Sep 16, 6:37 AM EDTAreal Flood AdvisoryILMDarlington, Dillon, Florence, Horry, Marion, Marlboro3 hr
Sep 16, 8:17 AM EDTFlash Flood WarningILMDarlington, Dillon, Marion, Marlboro8 hr
Sep 16, 10:25 AM EDTSpecial Weather StatementILMHorry20 min
Sep 16, 11:13 AM EDTFlash Flood WarningILMDarlington, Florence5 hr
Sep 16, 11:16 AM EDTAreal Flood AdvisoryILMFlorence, Georgetown, Horry, Marion5 hr
Sep 16, 11:28 AM EDTFlash Flood WarningILMGeorgetown, Horry, Marion5 hr
Sep 16, 11:50 AM EDTTornado Warning Tornado observedILMHorry25 min
Sep 16, 12:13 PM EDTTornado WarningILMHorry32 min
Sep 16, 12:14 PM EDTTornado WarningILMHorry31 min
Sep 16, 12:40 PM EDTTornado WarningILMFlorence21 min
Sep 16, 3:13 PM EDTSpecial Weather StatementILMDillon32 min
Sep 16, 4:00 PM EDTFlash Flood WarningILMDarlington, Dillon, Florence, Georgetown, Horry, Marion and 2 more8 hr
Sep 16, 7:46 PM EDTFlash Flood WarningILMHorry4 hr

Nearby

Small Craft Advisories in North Carolina, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.